Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 156, NWS Sioux Falls, SD

July 21, 2002Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2002, 4:02 AM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 4:02 AM CDT (09:02 UTC)
Expired
Jul 21, 2002, 4:30 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WUUS53 KFSD 210902
SVRFSD
SDC011-077-210930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 430 AM CDT

* AT 400 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES EAST OF OLDHAM TO 6 MILES
  NORTHEAST OF WHITE...OR FROM 17 MILES NORTHWEST OF MADISON TO 17
  MILES NORTHEAST OF BROOKINGS...MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE PRESTON AROUND 405 AM CDT
  HETLAND AROUND 415 AM CDT
  ARLINGTON...BRUCE AROUND 420 AM CDT
  BADGER AROUND 430 AM CDT

THE OUTFLOW FROM THESE STORMS WILL PRODUCE DAMAGING WIND GUSTS OF 60 
MPH OR GREATER. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

LAT...LON 4452 9651 4447 9742 4422 9737 4424 9655

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:03 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 21, 2:03 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 AM CDT SUN JUL 21 2002

...MAIN CONCERNS WILL AGAIN BE HEAT AND WHAT LOOKS TO BE THE LAST
DECENT CHANCE FOR THUNDERSTORMS FOR A FEW DAYS...

CONVECTIVE CLUSTER RIDING THE CAP INTO NORTH CENTRAL SD EARLY THIS
MORNING. SOME OF THIS ACTIVITY LOOKS AS THOUGH IT COULD CREEP INTO
NORTHERN AND WESTERN COUNTIES AND WILL CONTINUE CHANCE
POPS...BASICALLY NORTH OF A CHAMBERLAIN TO PIPESTONE LINE. CORFIDI
VECTORS AND MID LEVEL WINDS SUGGEST A LITTLE MORE OF AN EASTERLY
MOVEMENT AS CONVECTION REACHES NORTHEAST SD. WITH CONVECTION A
LITTLE FARTHER SOUTH THIS MORNING...SHOULD BE A LITTLE MORE CLOUD
COVER OVER NORTHERN CWA THIS MORNING AND WITH LIGHT NORTH WIND IN
PLACE AND EXPECTED TO INCREASE TODAY...THOSE AREAS SHOULD SEE MUCH
MORE SEASONAL TEMPERATURES.  THE BIGGEST QUESTION WITH REGARDS TO
HEAT THIS AFTERNOON WILL BE NORTHWEST IOWA AND NORTHEAST NE. MOSTLY
SUNNY SKIES...A SOUTHERLY WIND AND DEW POINTS IN THE 70S WILL LEAD
TOWARDS HOT AND HUMID CONDITIONS AGAIN. MAY ISSUE A HEAT ADVISORY
FOR THESE AREAS TODAY. OTHERWISE...LOOK FOR MID TO UPPER 80S NORTH
CWA TO MID AND UPPER 90S SOUTH CWA.

WITH REGARDS TO CONVECTIVE CHANCES LATE THIS AFTERNOON AND INTO THE
EVENING. BELIEVE ETA A LITTLE OVERDONE ON PRECIP FROM 18Z TO 00Z AS
THIS IS A CLIMATOLOGICALLY UNFAVORED TIME FOR WIDESPREAD
CONVECTION.  WOULD EXPECT MORE WIDESPREAD CONVECTION TO HOLD OFF
UNTIL EARLY EVENING...WHICH WOULD SUPPORT BEST CHANCES FOR THUNDER
OVER SOUTHWEST MN AND NORTHWEST IA AND SOUTHEAST SD. THE 700MB AND
500MB ANALYSIS SHOWED SOME DECENT COOLING OCCURRING OVER EASTERN
MONTANA AND THE INTERMOUNTAIN WEST...WHICH SHOULD AID IN THUNDER
DEVELOPMENT THIS EVENING. BOTH ETA AND AVN DETERIORATE THE CAP
BETWEEN 21Z AND 00Z SO SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG
BOUNDARY DURING THIS TIME. GUIDANCE POPS RUNNING FROM ABOUT 40 TO 80
PERCENT ACROSS CWA AS ALWAYS...BIGGEST QUESTION WILL BE LOCATION OF
BOUNDARY LATE IN THE AFTERNOON. MODELS A LITTLE SLOWER WITH
SOUTHWARD MOVEMENT AND BELIEVE LATEST PACKAGE HAS THIS COVERED.
WILL CARRY HIGHEST POPS IN SW MN AND NW IA.

THE FIRST HALF OF THE WORK WEEK LOOKS EXCELLENT WITH LESS HUMID AIR
AND TEMPERATURES ABOUT 5 TO 10 DEGREES BELOW SEASONAL NORMALS. NEXT
BEST CHANCE FOR THUNDER OUTSIDE OF TODAY CONTINUES TO BE WEDNESDAY.

.FSD...NONE.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:34 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn26 min
Jul 21, 4:38 PM CDTSevere Thunderstorm WarningFSDUnion37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.